Follow
Share

and questions on Medicaid. My 89 year old mother was admitted to the re-hab section of a nursing home for swelling in her legs. she was taking lasix at the time. she was being treated for the swelling , receiving physical therapy and was doing well. about 10 days in she stopped eating and started sleeping most of the time. when she was awake she was completely out of it and delusional. she lost 30 lbs in 3 weeks. The Drs & nurses told me it was "failure to thrive" normal for someone her age - and since she was not progressing she had to come off of the Medicare paid skilled care and enter the long term care section. They also suggested Hospice get involved. Since Medicare will not pay for Hospice and long term care together, I was told I needed to apply for Medicaid for her to pay for the long term care. Unfortunately with Medicaid she would not be able to keep her apartment as Medicaid only allows you to keep $50 a month. We all thought she was dying so I completed the Medicaid app and we were all getting ready to say good-bye. Hospice told me they were taking her off the Lasix and within days she rallied! No one will admit it but I think she was extremely de-hydrated which caused her severe symptoms. She's now back to herself 100% and wants to go home! Since she's in long term care she is no longer receiving any physical therapy and I don't feel they are doing anything positive for her. She'd do better back in her apartment with the visiting nurses & home based phy therapy like she had before. How do I get the nursing home to agree to go back and state she should never have been removed from the skilled nursing care 10 days ago so that Medicare will pay will pay. I want to cancel the Medicaid coverage but I'm afraid they will tell us we're responsible for long term care costs.

This question has been closed for answers. Ask a New Question.
Just a side note regarding your experience with Lasix. My mom has mild CHF and a few years ago was put on lasix. In spite of the lasix my moms lower legs would swell something awful. I assumed it was because she was so inconsistent in taking her medication. In February my mom was placed on hospice care and taken off all medication except for what I call "mood medications" - anti depressants and anti anxiety etc. Funny thing is, her legs have never looked better. Not once since February have I seen her legs red and swollen. Weird, huh?
Helpful Answer (1)
Report

You need to get orders from either the MD who is the medical director of the facility or your moms primary care MD to write orders for discharge; they both may need to agree on this. Having orders will be very important as you do NOT want mom to ever be considered to have left the facility AMA - against medical advice. Leaving AMA could jeapordize her Medicare & Medicaid coverage.

Now both docs will likely want some type of at home care plan in place. Family may have to say they will be doing & staying with her in shifts or staying with her for a period of time.....I'd suggest you approach it like planning on having a preschool child at home by that I mean that you have your plan so that it is NOT at all dependent on mom to do for herself or be alone for the first few weeks. I'd also caution you on mentioning that any of this has to do with finances or giving up the apt. Make it mom is back to her old self, mom wants to go home; mom has a big & active support network.....get my drift. Good luck.
Helpful Answer (1)
Report

Boy, I'm so glad that your mom is better!!

I'm assuming that it was her regular doctor who put her on the diuretic; have you talked to him/her about mom's reaction to it?

I don't think anyone needs to "admit" anything. The medical director of the nh needs to certify that she no longer meets the criteria for NH care.

Medicare does not pay for long term outpatient therapy. At best, mom might get a few weeks of visiting nurse and pt.

I would start by contacting discharge planning at the NH. Can you switch NH Medicaid for Community Medicaid?
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.